Alert archive / Kansas / River Flood Warnings in 2011

River Flood Warning 10, NWS Topeka, KS

May 24, 2011Ottawa County, Kansas

NWS Topeka, KS issued this river flood warning at May 24, 2011, 8:12 PM CDT for Ottawa County, Kansas. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
May 24, 2011, 8:12 PM CDT (01:12 UTC)
Expired
May 26, 2011, 1:55 AM CDT
In force
30 hr
Issued by
NWS Topeka, KS
Flood severity
Moderate

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 123 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Salt Creek (KS) near Ada (ADAK1). The gauge peaked at 18.73 ft at May 25, 2011, 2:00 AM CDT.

actionminormoderate152005/2505/2605/27
Action stage
13 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06876700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 24, 7:02 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 24, 7:02 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT TUE MAY 24 2011

...UPDATE TO AVIATION...

.DISCUSSION...

IMPRESSIVE NEGATIVE TILT DIFLUENT SHORTWAVE TROUGH ROTATING
NORTHEASTWARD INTO KANSAS LATE THIS AFTERNOON.   JET IN BASE OF THIS
TROUGH AT 500 MB HAS 65 KT JET MAX.  ALL MODELS FORECAST THIS TROUGH
TO DEEPEN AND CUTOFF...WITH SURFACE LOW BECOMING OCCLUDED IN CENTRAL
KANSAS LATER TONIGHT.

CONVECTION NOW FIRING IN WESTERN OK AND SWRN KS AND EXPECT THIS TO
FILL IN OVER THE NEXT FEW HOURS...AND BEGIN MOVING RAPIDLY NEWD THIS
EVENING.  COMBINATION OF STRONG SHEAR AND IMPRESSIVE LOW-LEVEL
MOISTURE...CHARACTERIZED BY DEWPOINTS AROUND 70 JUST SOUTH OF THE
WARM FRONT...WILL LEAD TO A VOLATILE SITUATION.  SOME CONCERN ABOUT
MODE OF CONVECTION NORTH OF THE WARM FRONT AS SEVERAL RUNS OF THE
HRRR HAVE DEVELOPED ONE OR TWO BROKEN SQUALL LINES THAT ACCELERATE
NEWD.  WHETHER WE END UP GETTING SOME ISOLATED SUPERCELLS IN THE
WARM SECTOR AND ON THE WARM FRONT...OR A QUASI-LINEAR CONVECTIVE
SYSTEM...LOW-LEVEL SHEAR WILL BE VERY STRONG...AND LCLS QUITE
LOW...SO TORNADO THREAT WILL BE WITH US THROUGH AT LEAST MIDNIGHT.

HEAVY RAIN COULD ALSO POSSIBLY CAUSE SOME PROBLEMS OVER FAR NORTHERN
KS IF MULTIPLE BANDS OF PRECIPITATION OCCUR TONIGHT...THEN CONTINUED
EXTENSIVE SHOWERS AND THUNDERSTORM OCCUR WITH CUTOFF LOW ON
WEDNESDAY.  HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR FAR NORTHERN
KS COUNTIES THROUGH WED MORNING.

CUTOFF/OCCLUDED LOW WILL THEN MOVE SLOWLY EWD ON WEDNESDAY WITH
EXTENSIVE CLOUDS...SHOWERS AND SOME ISOLATED THUNDERSTORMS.  HIGHS
WILL HAVE A HARD TIME GETTING OUT OF THE 60S.  GDP

BREEZY NORTH NORTHWEST WINDS WRAPPING AROUND BEHIND THE DEPARTING
UPPER LOW WILL BRING COOLER AIR IN FROM THE NORTH AND EXIT SHOWERS
ACROSS THE AREA WEST TO EAST IN THE OVERNIGHT HOURS THURSDAY
MORNING. COOLER HIGHS NEAR 70 EXPECTED. UPPER FLOW QUICKLY BECOMES
ZONAL AND SOUTHERLY SURFACE FLOW RETURNS WITH THE LEE SIDE LOW
DEVELOPING. WARM AIR ADVECTION WILL ALSO WORK TO INCREASE CLOUD
COVER AND SHOULD NOT ONLY KEEP OVERNIGHT LOWS IN THE 50S BUT ALSO
BRING A SLIGHT CHANCE FOR SOME PREDAWN THUNDER IN NC KS. KEPT
ONGOING CHANCE FOR SHOWERS/TS ON FRIDAY AS WEAK SYSTEM CROSSES
JUST TO THE NORTH.

MAY FINALLY GET SOME WARMER TEMPERATURES ON SATURDAY AS
SOUTHWESTERLY FLOW ALOFT RETURNS AS NEXT BIG UPPER TROF MOVES INTO
THE WEST COAST. ENERGY EJECTING OUT INTO THE FLOW MAY BRING AN
OUTSIDE RAIN CHANCE BUT AM KEEPING FORECAST DRY ATTM. HIGHS IN THE
LOWER 80S BECOME HIGHS IN THE MIDDLE 80S SUNDAY THROUGH TUESDAY.
67

&&

.AVIATION...

LARGE AREA OF MVFR CIGS/VSBYS IN CONVECTION WITH OCCASIONAL IFR
VSBYS WILL EXTENDING SOUTHWARD INTO OKLAHOMA WILL LIFT NORTHWARD
ACROSS THE TERMINALS THROUGH 06Z. AT THAT TIME...DRY SLOT WILL
MOVE INTO THE AREA WITH IMPROVING CIGS/VSBYS WITH EXPECTED WEAKER
CONVECTION...ALTHOUGH MVFR CIGS SHOULD REDEVELOP AGAIN OVERNIGHT
BENEATH UPPER LOW. WILL SWITCH WINDS AROUND TO THE NORTHWEST AFT
19Z WITH THE COLD FRONT AND MVFR CIGS IN LIGHT RAIN.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KSZ008>012-020.

&&
Hazardous weather outlook, May 24, 2:40 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT TUE MAY 24 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-251730-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
240 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE NORTHEASTWARD INTO NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS DURING THE EVENING
HOURS.  AN OUTBREAK OF SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND
DAMAGING WINDS...ALONG WITH A FEW TORNADOES IS
FORECAST...PARTICULARLY IN THE EVENING HOURS. GIVEN THE STRENGTH OF
THIS SYSTEM AND VERY UNSTABLE AIR MASS...STRONG TORNADOES ARE A
POSSIBILITY.

ADDITIONALLY VERY HEAVY RAINFALL COULD CAUSE FLOODING OVER THE
PARTS OF THE AREA...ESPECIALLY ACROSS NORTHERN KANSAS.

IT LOOKS LIKE THE BEST TIMING FOR SEVERE THUNDERSTORMS WILL BE
BETWEEN 5 PM AND 2 AM WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE EXPECTED AGAIN ON WEDNESDAY. THERE IS ANOTHER
CHANCE FOR THUNDERSTORMS FOR FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, May 24, 6:23 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT TUE MAY 24 2011

KSZ037-242345-
MORRIS-
623 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MORRIS COUNTY...

A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 40 MPH INTO
SOUTHERN PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING
STRONG WINDS UP TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE COUNCIL GROVE LAKE...WILSEY...WHITE
CITY...PARKERVILLE...LATIMER...COUNCIL GROVE AND BURDICK.

A TORNADO WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3881 9693 3881 9689 3887 9689 3871 9638
      3852 9637 3852 9693
TIME...MOT...LOC 2322Z 208DEG 35KT 3828 9690
Special weather statement, May 24, 6:27 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT TUE MAY 24 2011

KSZ054-055-058-250000-
COFFEY-LYON-OSAGE-
627 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE...LYON AND
WESTERN COFFEY COUNTIES...

THROUGH 700 PM CDT...A LINE OF CLUSTERED THUNDERSTORMS WILL MOVE
NORTH AT 60 MPH ACROSS PORTIONS OF SOUTHWESTERN OSAGE...LYON AND
WESTERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE CLUSTER OF STORMS ARE CAPABLE OF PRODUCING PEA SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE
GRIDLEY...OLPE...EMPORIA...HARTFORD...NEOSHO RAPIDS...LEBO...READING
AND BUSHONG. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 117 AND 141 COULD ALSO BE AFFECTED. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 155 COULD ALSO BE
AFFECTED.

&&

LAT...LON 3804 9597 3817 9597 3817 9636 3871 9635
      3840 9568 3804 9585
TIME...MOT...LOC 2326Z 195DEG 54KT 3816 9647 3795 9602
Special weather statement, May 24, 6:59 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT TUE MAY 24 2011

KSZ020-021-034-250045-
CLAY-CLOUD-OTTAWA-
659 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA...WESTERN
CLAY AND SOUTHEASTERN CLOUD COUNTIES...

THROUGH 745 PM CDT...A THUNDERSTORM WILL MOVE NORTH AT 35 MPH ACROSS
PORTIONS OF NORTHEASTERN OTTAWA...WESTERN CLAY AND SOUTHEASTERN CLOUD
COUNTIES. TRAINED WEATHER SPOTTERS REPORTED THIS STORM WAS PRODUCING
PEA SIZE HAIL...STRONG WINDS IN EXCESS OF 50 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OAK HILL...
MILTONVALE...IDANA...AURORA AND MORGANVILLE.

&&

LAT...LON 3956 9763 3956 9720 3914 9719 3913 9765
TIME...MOT...LOC 2359Z 188DEG 32KT 3921 9752
Special weather statement, May 24, 7:02 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
702 PM CDT TUE MAY 24 2011

KSZ038-054-055-058-250030-
COFFEY-LYON-OSAGE-WABAUNSEE-
702 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR OSAGE...LYON...NORTHWESTERN
COFFEY AND SOUTHEASTERN WABAUNSEE COUNTIES...

THROUGH 730 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTH AT 40
MPH ACROSS PORTIONS OF OSAGE...LYON...NORTHWESTERN COFFEY AND
SOUTHEASTERN WABAUNSEE COUNTIES. TRAINED WEATHER SPOTTERS REPORTED
THESE CLUSTER OF STORMS WERE PRODUCING STRONG WINDS IN EXCESS OF 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE OLIVET...MELVERN LAKE...ALLEN...ADMIRE...OSAGE
CITY...LYNDON...HARVEYVILLE...BURLINGAME...SCRANTON AND ESKRIDGE.
MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 123 AND 164
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE
MARKERS 128 AND 153 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

&&

LAT...LON 3820 9590 3840 9636 3869 9636 3900 9627
      3889 9594 3887 9594 3887 9590 3875 9555
TIME...MOT...LOC 0002Z 198DEG 36KT 3863 9629 3844 9578
Special weather statement, May 24, 7:44 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT TUE MAY 24 2011

KSZ022>024-026-038>040-055-250115-
DOUGLAS-JACKSON-JEFFERSON-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
744 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...SOUTHEASTERN RILEY...
POTTAWATOMIE...NORTHEASTERN OSAGE...SOUTHERN JEFFERSON...SOUTHERN
JACKSON...WESTERN DOUGLAS AND NORTHERN WABAUNSEE COUNTIES...

THROUGH 815 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
60 MPH ACROSS PORTIONS OF SHAWNEE...SOUTHEASTERN RILEY...
POTTAWATOMIE...NORTHEASTERN OSAGE...SOUTHERN JEFFERSON...SOUTHERN
JACKSON...WESTERN DOUGLAS AND NORTHERN WABAUNSEE COUNTIES. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MAPLE
HILL...LOUISVILLE...RICHLAND...PAULINE...WILLARD...BERRYTON...
BELVUE...ST. MARYS...ROSSVILLE...SILVER
LAKE...WESTMORELAND...TOPEKA...TECUMSEH...LECOMPTON...
LAWRENCE...PERRY...HOYT...WILLIAMSTOWN...ONAGA...MERIDEN...POTAWATOMI
 RESERVATION AND OZAWKIE. MOTORISTS ALONG THE KANSAS TURNPIKE
BETWEEN MILE MARKERS 166 AND 205 COULD ALSO BE AFFECTED. MOTORISTS
ALONG INTERSTATE 70 BETWEEN MILE MARKERS 323 AND 355 COULD ALSO BE
AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

&&

LAT...LON 3912 9518 3901 9518 3874 9536 3874 9547
      3896 9605 3914 9664 3957 9629 3914 9517
TIME...MOT...LOC 0042Z 210DEG 53KT 3919 9642 3872 9548
Special weather statement, May 24, 8:12 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
812 PM CDT TUE MAY 24 2011

KSZ037-038-054>056-058-059-250145-
ANDERSON-COFFEY-FRANKLIN-LYON-MORRIS-OSAGE-WABAUNSEE-
812 PM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...SOUTHEASTERN
MORRIS...LYON...ANDERSON...COFFEY...SOUTHWESTERN FRANKLIN AND SOUTH
CENTRAL WABAUNSEE COUNTIES...

THROUGH 845 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE NORTHEAST AT
45 MPH ACROSS PORTIONS OF SOUTHERN OSAGE...SOUTHEASTERN MORRIS...
LYON...ANDERSON...COFFEY...SOUTHWESTERN FRANKLIN AND SOUTH CENTRAL
WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE COUNCIL GROVE...
WESTPHALIA...LEBO...KINCAID...BUSHONG...READING...BETO
JUNCTION...WAVERLY...HARRIS...OLIVET...GARNETT...MELVERN AND OSAGE
CITY. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 124
AND 152 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35
BETWEEN MILE MARKERS 128 AND 169 COULD ALSO BE AFFECTED.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

&&

LAT...LON 3804 9507 3803 9556 3842 9636 3852 9636
      3852 9657 3854 9662 3888 9631 3828 9506
TIME...MOT...LOC 0110Z 220DEG 38KT 3857 9644 3798 9522

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:02 PM CDTSpecial Weather StatementTOPLyon, Osage, Wabaunsee28 min
May 24, 7:08 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage, Wabaunsee52 min
May 24, 7:09 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Wabaunsee39 min
May 24, 7:44 PM CDTSpecial Weather StatementTOPDouglas, Pottawatomie, Shawnee31 min
May 24, 8:12 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Lyon33 min
May 24, 8:20 PM CDTSevere Thunderstorm WarningTOPOttawa25 min
May 24, 8:38 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Ottawa67 min
May 24, 8:40 PM CDTAreal Flood AdvisoryTOPCloud, Ottawa, Republic110 min
May 24, 9:36 PM CDTSpecial Weather StatementTOPClay, Geary, Riley54 min
May 24, 9:54 PM CDTSpecial Weather StatementTOPMorris36 min
May 24, 10:31 PM CDTSpecial Weather StatementTOPCoffey, Jackson, Lyon, Osage, Shawnee, Wabaunsee44 min
May 24, 11:19 PM CDTSpecial Weather StatementTOPAnderson, Coffey, Douglas, Franklin, Jefferson, Osage and 1 more41 min
May 24, 11:56 PM CDTSpecial Weather StatementTOPCoffey34 min
May 25, 12:40 AM CDTSpecial Weather StatementTOPLyon20 min
May 25, 1:50 AM CDTRiver Flood WarningTOPCloud3 days
May 25, 2:51 AM CDTRiver Flood WarningTOPCloud3 days
May 25, 2:51 AM CDTRiver Flood WarningTOPClay5 days
May 25, 3:58 AM CDTWind AdvisoryTOPCloud, Ottawa, Republic15 hr
May 25, 10:23 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jackson, Jefferson, Shawnee82 min
May 25, 10:49 AM CDTSpecial Weather StatementTOPDouglas26 min
May 25, 11:17 AM CDTSpecial Weather StatementTOPJefferson28 min
May 25, 11:51 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jackson, Jefferson, Shawnee54 min
May 25, 1:07 PM CDTAreal Flood AdvisoryTOPBrown, Clay, Dickinson, Geary, Marshall, Nemaha and 2 more113 min
May 25, 3:08 PM CDTAreal Flood AdvisoryTOPBrown, Marshall, Nemaha, Pottawatomie112 min

Nearby

River Flood Warnings in Kansas, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.